TSH down to 7.6 from 49. What next?

Hi all,

I've posted here before and received much more thorough information than my GP gave me. I have since changed GP (she made some very indelicate comments about my chances of conceiving) and have a much better relationship with the new chap, but I'd still like people's opinions on my new situation.

I was diagnosed with hypothyroidism and my TSH was 49 (fasted blood test), prescribed 25mg, then 50mg of Levo and on my first (fasted again) blood test since being medicated my TSH is now 7.6. I feel MUCH better in myself but I know there is still some way to go.

My GP increased my dose to 75mg and within two days I had slight joint aches. Over the last few days the aching has worsened and now I feel like not just my joints but my muscles are very achey too. I also feel more lethargic but nothing like I did before I was medicated.

My questions really are, where do I go from here? Could the dosage be wrong? Will the aching stop? Is it normal to experience this?

When I first started Levo I had some fairly strong emotional/angry side effects (GP said it was something to do with adrenaline?!?) but my physical aches and pains went away very quickly so I feel confused as to why this has happened. I now feel more hormonally level but ache and itch all over.

Does anyone have any experience of this?

11 Replies

oldestnewest
  • If you're trying to conceive your tsh should be below 2.5. It was only when this was much lower (0.76) for me that I conceived naturally after 4 cycles of ivf (3rd successful). I was on 100mcg.

    I have itchy skin but don't know if it's related to levo. Hope others can help.

  • I had achy joints after my brand of levo changed, have you had the same brand as before? I don't have as many issues on Mercury Pharma but had terrible ones on activis, the solution was to change my prescription to 25mg x the amount of tablets to get the doses. I now take 5x 25 mg a day.

    Other than that have you had your vit d3 tested, I know when mines low as I get aches and pains and it hurts just to stand up, also my feet start hurting.

    I hope you get the issue sorted.

  • Many people who have thyroid issues are low on iron/ferritin, vitamin B12 and Vitamin D. This can cause problems like aches and pains. Other people react to the fillers in the pills, and find another brand suits them better.

    You should be aiming for a TSH of 1, and if you do conceive you need an immediate increase in dosage to decrease the risk of miscarriage. As I understand it the biggest problem with underactive thyroid is miscarriage, although menstrual problems and PCOS can go with the territory too. All these problems usually get resolved with proper medication.

  • Circulating here in Finland is a rumor that fillers in Orion Levo 25mcg ("for children") are different from those in Levo 100mcg ("for adults")

  • I never took any notice of the brand of the pills but my most recent prescription is a different brand to usual. I'll have to see if it causes any kind of reaction once I start on the new packet. I'll keep my eye on this.

  • It's not just different fillers that can be a problem but the different makes. Manufactures have to produce the medication within a certain range. I've no idea what it is but explain simply lets say for 100 mcg then it has to be within 95 and 105 mcg so if you have the very lowest one month then the very highest the next month then that is a significant difference over a week! When I discovered this about 20 years ago the pharmacist asked which brand I wanted to stay on but I asked which brand is the easiest to get and I stick with that. She suggested as it did 25's that I had the full dose in 25's and ask my GP to put all the details on the prescription to make sure I would get it. Many years later I found that it would save the NHS money if I ordered 25's and 100! Bad mistake! To use up the loads of 25's I had I found out that 4x 25's wasn't the same strength as 100! The pharmacist had been right to give me everything in 25's. So same brand and same strength tablets

  • unfortunately some people rwact badly to levothyroxine with joint pains

    it might be the fillers what pharma co made your levo ...they do differ

    get the pharmacy to issue a different make and if that does not help you might need to consider self treating with NDT

  • One thing you could try...

    Take an anti-histamine of the type that people use for hay fever and allergies. If it reduces your itchiness and other symptoms then you are likely to have an allergy to one of the fillers in your levo.

    Start keeping records of the make, the dosage and the batch number of your meds. Try and stick to the same make all the time (if you can find one that doesn't make you itch). Phone up the pharmacy before taking your prescription to be filled and make sure they have the brand and dosage you want in the size of tablets you want. Shop around.

    If you find one brand is more successful than another you can ask your GP to prescribe the specific brand you want. But you still have to find a pharmacy each time which has the brand you want in stock.

  • Thank you. Good suggestions. I'm on the same brand, just an increased dose. My newest prescription is a new brand though. The problem is, the way my prescriptions have worked out for my next month, my 25s are one brand and my 50s are another. I might ask the pharmacist if they will reissue them in the same brand. At least then I'll know if it's is the other brand.

  • My TSH was 177 and my T4 2.1 so I was very under active. I was put on 50mg of lethrothyroxine to start and my neck swelled up so bad all the skin split. This soon went down and my dose eventually went up to 150mg. My TSH is now 0.45. My sleep is awful as I get itchy skin but only at night time. I also suffer with mild anxiety on and off. My identical twin also got diagnosed the same time as me with the same blood readings. My sister got pregnant by accident at 43 years old and now has an 18 month old boy. We both also have a large fibroid. So there is hope for you to have a baby with an under active thyroid. Best of luck x

  • Please avoid pregnancy until you are fully treated, the risks are too great. I suggest you take a look at thyroidpregnancybook.com.

    I have seen the symptoms you describe, attributed to some brands of levo. First step is to try a brand switch, and make sure you are on the usual nutritional support. I live in the US, and I migrated to Levoxyl because it is guaranteed GF and I believe the ingredients are safer than the US brand, Synthroid.

    If that does not work, you need to get the total picture of your primary hypothyroidism. That means the full panel TSH/FT3/FT4/rT3/TPOAb/TGAb. You need to rule out Hashimoto's, and you need to determine if your symptoms have anything to do with low FT3. If FT3 is not at least 50% up in its range, moving to NDT or T3+T4 treatment might resolve symptoms.

    If you have Hashimoto's, you will probably need major dietary changes; you could have leaky gut. Googling "how to treat Hashimoto's" will provide many hits. For an introductory description of Hashi's, suggest you look at holtorfmed.com/hashimotos-d...

You may also like...